MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP TRIAL INSERT NAV 22/51; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP TRIAL INSERT NAV 22/51; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 75023360
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/09/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a thr the plastic rim of a polarcup trial insert nav 22/51 broke outside the patient.The procedure was successfully completed without significant delay using the same device.No patient injury or other complications were reported.
 
Additional Manufacturer Narrative
H3, h6: it was reported that during a thr the plastic rim of a polarcup trial insert nav 22/51 broke outside the patient.The procedure was successfully completed without significant delay using the same device.The device use in treatment was returned for investigation.The reported failure mode could be confirmed upon visual inspection.The device is observed to be fractured.A review of the complaint history revealed two additional complaints for the batch in question.However, the batch was manufactured in 2012.Furthermore, a review of the batch record does not indicate that the device failed to match specification at the time of manufacturing.Based on the performed investigations, the reported fracture could be confirmed.The relationship between the reported event and the device was confirmed.There is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.Normal wear and tear through repeated impaction as well as miss-use of the device are known to contribute to the reported event.Additionally, repeated steam sterilization processes could contribute to an embrittlement.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all devices must be inspected and controlled for proper functioning after cleaning/disinfection.It is unknown for how many cycles this instrument has been used.Therefore, the root cause stays undetermined after investigation.The need for corrective action is not indicated.Nevertheless, smith + nephew will continue to monitor the device for similar issues.The returned device will be discarded.

Brand Name
POLARCUP TRIAL INSERT NAV 22/51
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
MDR Report Key11741252
Report Number9613369-2021-00171
Device Sequence Number14251121
Product Code LXH
UDI-Device Identifier07611996112498
UDI-Public07611996112498
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/04/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75023360
Device Catalogue Number75023360
Device Lot NumberA77983
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 04/09/2021
Supplement Date Received by Manufacturer06/03/2021
Initial Report FDA Received Date04/28/2021
Supplement Report FDA Received Date06/04/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1